Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 1, 2021, 5:42 PM MDT for Missoula County, Montana. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2021, 5:42 PM MDT (23:42 UTC)
- Expired
- Jul 1, 2021, 6:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:44 PM MDT | TSTM WND DMG | 3 S Missoula, MT | TREE DAMAGE. TIME BASED ON A NEARBY WEATHER STATION. |
| Jul 1, 6:00 PM MDT | TSTM WND DMG | 1 Sw Missoula, MT | BROADCAST MEDIA REPORTS DOWNED POWER LINES AND ROOF DAMAGE NEAR BICKFORD STREET AND RONAN STREET. TIME OF REPORT ESTIMATED. |
| Jul 1, 6:00 PM MDT | TSTM WND DMG | 2 Ssw Missoula, MT | NWS EMPLOYEE REPORTS DOWNED POWERLINES ON KENT AVE. A 10 TO 12 INCH DIAMETER, 40 FOOT PINE TREE WAS SNAPPED HALFWAY UP. TIME OF DAMAGE ESTIMATED. |
| Jul 1, 6:15 PM MDT | TSTM WND DMG | 1 Se Turah, MT | 176 CUSTOMERS LOST POWER ALONG THE I-90 CORRIDOR DUE TO DOWNED POWERLINES. TIME OF DAMAGE ESTIMATED USING RADAR DATA. OUTAGE REPORTED TO UTILITY WEBPAGE AT 643 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364 WWUS85 KMSO 012342 SPSMSO Special Weather Statement National Weather Service Missoula MT 542 PM MDT Thu Jul 1 2021 MTZ003>006-043-020030- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 542 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...SOUTHEASTERN MISSOULA...SOUTHEASTERN SANDERS...NORTH CENTRAL GRANITE AND NORTHWESTERN POWELL COUNTIES UNTIL 630 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm over Bonner-West Riverside, or 8 miles east of Missoula, moving north at 35 mph. Winds in excess of 40 mph will be possible with this storm. Lowered visibility with blowing dust is expected. Locations impacted include... Missoula, Bonner-West Riverside, Arlee, Seeley Lake, East Missoula, Evaro, Potomac, Greenough, Twin Creeks, Clinton and Turah. LAT...LON 4676 11337 4674 11403 4724 11421 4727 11345 TIME...MOT...LOC 2341Z 166DEG 29KT 4684 11386 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:37 AM MDT, 14 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 3:37 AM MDT, 14 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
337 AM MDT Thu Jul 1 2021
.DISCUSSION...High confidence exists for near record to record
heat to continue through the upcoming holiday weekend. Valley
areas in western Montana and Lemhi County, ID will continue to see
highs reach into the mid to upper-90s, while lower elevations in
the Lower Hells Canyon/Salmon River and Orofino regions will see
highs continue to soar above the century mark. As you plan
activities this upcoming weekend, remember to stay hydrated, take
frequent breaks from the daytime sun, seek out air conditioned
spaces, and do NOT leave pets/children/elderly in an automobile.
For additional information on heat safety, please visit
weather.gov/safety/heat
Showers and thunderstorms will develop across much of the
Northern Rockies this afternoon and evening. Thunderstorms will
initiate across Lemhi County, ID, southern portions of the
Clearwater Mountains, and southwest Montana during the early
afternoon hours and will move northward into the rest of western
Montana and north central Idaho during the late afternoon and
early evening hours. A lack of vertical wind shear will favor
pulse thunderstorms. Typically, the primary pulse storm threats
include: gusty outflow winds, brief heavy downpours, small hail,
and cloud-to-ground lightning. A mix of dry and wet thunderstorms
is expected this afternoon and evening. Wet thunderstorms are
favored across north-central Idaho and northwest Montana near the
Idaho Panhandle, where deeper moisture will be present.
Another round of showers and thunderstorms will develop Friday.
Recent trends suggest storm coverage will once again develop
across entire forecast area.
Model ensemble guidance continues to suggest hot and dry weather
this weekend through early next week. High temperatures will
continue to run 10-15 degrees above normal. Little to any chance
exists for a widespread soaking rain during the next 6-10 days.
In fact, the Climate Prediction Center gives the Northern Rockies
a 80% chance of above normal temperatures and a 50% chance for
below normal precipitation.
Elevated fire weather conditions are possible Tuesday into
Wednesday next week. Guidance suggests a shortwave trough will
swing through British Columbia, acting to flatten the upper level
ridge. Hot, dry, and breezy winds would develop under this
pattern. This bears watching given the recent period of
exceptionally hot and dry weather. /Lukinbeal
&&
.AVIATION...Near record to record heat will continue to bring
density altitude impacts across the Northern Rockies airspace
today. Showers and thunderstorms will initiate across southwest
Montana, Lemhi County, ID and southern portions of Idaho County,
ID from 01/1800Z to 01/2000Z. Showers and storms will track
northward through the evening hours, impacting KMSO from 01/2200Z
to 02/0100Z and GPI from 02/0000Z to 02/0400Z. Thunderstorms will
be capable of producing erratic outflow winds in excess of 35
knots, particularly across west-central and southwest Montana.
Temporary visibility reductions down to 2SM are also possible,
particularly across north-central Idaho, where deeper moisture
will be present. /Lukinbeal
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until 8 PM MDT this evening Bitterroot/Sapphire
Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
Lake Region.
Excessive Heat Warning until 8 PM MDT this evening
Kootenai/Cabinet Region...Lower Clark Fork Region.
Heat Advisory until 8 PM MDT this evening Flathead/Mission
Valleys...West Glacier Region.
ID...Heat Advisory until 8 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
Excessive Heat Warning until 7 PM PDT this evening Northern
Clearwater Mountains...Southern Clearwater Mountains.
Excessive Heat Warning until 7 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
&&In the hours before
Special weather statement, Jul 1, 3:42 PM MDT, 2 hours before
Special Weather Statement National Weather Service Missoula MT 342 PM MDT Thu Jul 1 2021 IDZ005-006-MTZ004-006-012230- Southern Clearwater Mountains ID-Northern Clearwater Mountains ID- Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT- 342 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN CLEARWATER AND SOUTHWESTERN MISSOULA COUNTIES UNTIL 430 PM MDT/330 PM PDT/... At 342 PM MDT/242 PM PDT/, Doppler radar was tracking a strong thunderstorm 26 miles west of Victor, or 32 miles northwest of Hamilton, moving south at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lolo Pass and Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4669 11474 4667 11452 4643 11454 4647 11484 TIME...MOT...LOC 2142Z 011DEG 6KT 4654 11467
Special weather statement, Jul 1, 5:16 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Missoula MT 516 PM MDT Thu Jul 1 2021 IDZ006-MTZ005-006-020000- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT- 516 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH CENTRAL MISSOULA...NORTH CENTRAL RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 600 PM MDT... At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near Stevensville, or 18 miles northeast of Hamilton, moving northwest at 20 mph. Heavy rain, pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Stevensville, Victor, Florence and Bell Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4653 11360 4630 11405 4659 11437 4679 11389 TIME...MOT...LOC 2314Z 148DEG 16KT 4647 11396
Special weather statement, Jul 1, 5:21 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Missoula MT 521 PM MDT Thu Jul 1 2021 MTZ007-043-012345- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 521 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA...NORTH CENTRAL GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 545 PM MDT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Seeley Lake, or 26 miles northwest of Drummond, moving east at 5 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Potomac, Greenough and Clearwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4687 11359 4705 11358 4709 11327 4682 11328 TIME...MOT...LOC 2321Z 271DEG 5KT 4696 11348
Special weather statement, Jul 1, 5:23 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
523 PM MDT Thu Jul 1 2021
MTZ007-043-020000-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
523 PM MDT Thu Jul 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWELL COUNTY UNTIL
600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Seeley Lake, or 41 miles north of Drummond, moving
southeast at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Powell
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4715 11310 4724 11330 4734 11323 4732 11306
4718 11306
TIME...MOT...LOC 2323Z 297DEG 5KT 4726 11319Special weather statement, Jul 1, 5:41 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Missoula MT
441 PM PDT Thu Jul 1 2021
IDZ006>008-020030-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
441 PM PDT Thu Jul 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
530 PM PDT...
At 440 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Grangeville, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Grangeville, Cottonwood, Canfield, Winona, Keuterville, Harpster and
Fenn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4585 11669 4617 11630 4615 11620 4620 11616
4592 11578 4574 11653
TIME...MOT...LOC 2340Z 232DEG 18KT 4594 11630Special weather statement, Jul 1, 5:42 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 542 PM MDT Thu Jul 1 2021 MTZ003>006-043-020030- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 542 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...SOUTHEASTERN MISSOULA...SOUTHEASTERN SANDERS...NORTH CENTRAL GRANITE AND NORTHWESTERN POWELL COUNTIES UNTIL 630 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm over Bonner-West Riverside, or 8 miles east of Missoula, moving north at 35 mph. Winds in excess of 40 mph will be possible with this storm. Lowered visibility with blowing dust is expected. Locations impacted include... Missoula, Bonner-West Riverside, Arlee, Seeley Lake, East Missoula, Evaro, Potomac, Greenough, Twin Creeks, Clinton and Turah. LAT...LON 4676 11337 4674 11403 4724 11421 4727 11345 TIME...MOT...LOC 2341Z 166DEG 29KT 4684 11386
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:45 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 30 hr |
| Jul 1, 3:42 PM MDT | Special Weather Statement | MSO | 48 min | |
| Jul 1, 5:16 PM MDT | Special Weather Statement | MSO | Granite | 44 min |
| Jul 1, 5:21 PM MDT | Special Weather Statement | MSO | Missoula | 24 min |
| Jul 1, 5:23 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Jul 1, 5:56 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 34 min |
| Jun 30, 7:12 PM MDT | Special Weather Statement | MSO | Adams | 18 min |
| Jul 1, 12:37 AM MDT | Special Weather Statement | MSO | Clearwater | 23 min |
| Jul 1, 5:41 PM MDT | Special Weather Statement | MSO | Lewis | 49 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.